Illinois, 2014

Heavy Rain in Illinois, December 5, 2014

December 5, 2014 · NWS PAH · 1 event in 1 county or zone

Heavy rain occurred on the north side of a stationary front that extended from the southern Plains northeast across the Lower Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Heavy rain occurred on the north side of a stationary front that extended from the southern Plains northeast across the Lower Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 5, 2:20 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Dec 5, 2:20 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
220 PM CST Fri Dec 5 2014

.SHORT TERM...(Tonight through Sunday night)
Issued at 220 PM CST FRI DEC 5 2014

Large shield of showers and isolated storms will advance NE this
afternoon across the area. Additional development anticipated as
the parent mid level s/wv moves ENE toward and then across the
area tonight and early Saturday morning. The HRRR, blended with
the WRF/NMM solutions was used for progression and somewhat with
respect to coverage. After an early morning lingering slight chance
over the ERN 1/4 of the CWFA Saturday, it will dry out, with high
pressure moving across the area through Sunday. Return to rather
cool weather in the wake of the storm system. Temps will continue
to be weighted toward base model output initially, then more
toward MOS Saturday night through Sunday.

.LONG TERM...(Monday through Friday)
Issued at 220 PM CST FRI DEC 5 2014

A rather dry pattern will continue for this extended forecast period
as a low amplitude, but dominant ridge persists across the Central
U.S.

The early week (Monday) closed low over the Great Lakes will pivot
and deepen over the Northeast, creating somewhat of a blocking
pattern from next Wednesday through Friday. The influence of cold
air advection around the back side of this low will slow the
northward advance of warm air on the back side of the surface high
across the area.

Given the amount of sunshine and weak warm advection expected over
the area later in the week, confidence with respect to temperatures
is a little lower than usual. Forecast highs and lows may be 2-4
degrees too cool. Some minor tweaks have been made (1-2 degrees
upward) to account for this cool bias, but will have to monitor to
determine whether the adjustment is enough. Lows should be
reasonable, given the influx of drier air over the region.

The most interesting feature will occur outside of the seven day
forecast period, namely around December 15th and 16th. The last 2-3
runs of the GFS/ECMWF has suggested a deep low developing east of
the Rockies with a decent moisture fetch from the Gulf of Mexico and
decent warm advection northward under strong southerly winds.
Although kinematic and convective parameters have limited
instability and shear well out ahead of the system, there could be
decent forcing with the front (or pre-frontal trough) to produce
some good convection (thunderstorms) Monday into Tuesday (15th and
16th). Will be something worth watching as this system progresses
through the model guidance next week.

&&

.AVIATION...
Issued at 220 PM CST FRI DEC 5 2014

Widespread showers and isolated lightning will continue to
progress from SW to NE across the area this afternoon. In the wake
of this large area, additional activity is expected, though it
will likely not be as widespread. Surface low pressure will track
from KUNO around 00z to KEVV by 06z. SE to S winds south of the
low track will continue, followed by a shift to the NW at the
Terminals this evening, increasing to 10 to 15 kts. Shower chances
will decrease late tonight. Cigs will mainly range from MVFR to
IFR, as will VSBYS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Dec 5, 7:50 AM CST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
750 AM CST FRI DEC 5 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
750 AM CST FRI DEC 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT
ACROSS MOST OF THE OUTLOOK AREA. LIGHTNING AND BRIEF HEAVY RAIN
WILL BE THE MAIN HAZARDS. HOWEVER...FROM LATE AFTERNOON INTO MID
EVENING...A FEW STORMS CAPABLE OF STRONG WIND GUSTS CANNOT BE
RULED OUT...MAINLY OVER SOUTHEAST MISSOURI...THE FAR SOUTHERN TIP
OF ILLINOIS AND WESTERN KENTUCKY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Dec 5, 1:14 PM CST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
114 PM CST FRI DEC 5 2014

INZ081-082-086-087-052100-
GIBSON-PIKE-VANDERBURGH-WARRICK-
INCLUDING THE CITIES OF...FORT BRANCH...PETERSBURG...EVANSVILLE...
BOONVILLE
114 PM CST FRI DEC 5 2014

...LOCALLY DENSE FOG WILL BE POSSIBLE THROUGH 3 PM...

LOW CLOUDS AND LIGHT EAST TO SOUTHEAST WINDS WILL CONTINUE TO POOL
MOISTURE NEAR THE SURFACE EARLY THIS AFTERNOON.

THIS WILL LEAD TO LOCALIZED AREAS OF BRIEF...DENSE FOG ACROSS
PARTS OF SOUTHWEST INDIANA. THE MOST IMPACTED AREAS WILL INCLUDE
THE COUNTIES OF VANDERBURGH...GIBSON...WARRICK AND PIKE COUNTIES
IN SOUTHWEST INDIANA.

IF YOU ARE DRIVING IN AN AREA BOUNDED BY
EVANSVILLE...PRINCETON...PETERSBURG AND BOONVILLE...YOU MAY
ENCOUNTER VISIBILITIES ON THE ROAD DROPPING AT OR BELOW ONE HALF
MILE AT TIMES.

USE CAUTION WHILE DRIVING. MAKE SURE TO USE LOW BEAM HEADLIGHTS
AND ALLOW A LITTLE EXTRA ROOM BETWEEN YOURSELF AND OTHER DRIVERS
ON THE ROAD.

THE FOG SHOULD LIFT AS RAIN MOVES IN FROM THE SOUTH AND WEST LATER
THIS AFTERNOON.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Jefferson

When
December 5, 4:00 PM CST to 9:00 PM CST
Where
Jefferson County, Dix to Bonnie
Reported by
Trained Spotter
Coordinates
38.430, -88.930

The storm-total rainfall at the co-operative observer site three miles northeast of Mount Vernon was 2.67 inches. This rain fell within 24 hours. Water was across several spots on Route 37.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 547488.